Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Feb 28, 2017, 3:04 PM CST for Lee County, Iowa; Hancock County, Henderson County, McDonough County, Illinois; Clark County, Missouri. It was in force for 41 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 3:04 PM CST (21:04 UTC)
- Expired
- Feb 28, 2017, 3:45 PM CST
- In force
- 41 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lee County, IA, Hancock County, IL, Henderson County, IL, McDonough County, IL, Clark County, MO
The radar
The Quad Cities radar (KDVN), 124 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 3:24 PM CST | HAIL 0.25 | Montrose, IA | PEA SIZED HAIL JUST ENDED. |
| Feb 28, 3:25 PM CST | HAIL 1 | 3 Se Dallas City, IL | STARTED AS PEA SIZED AND INCREASED TO QUARTER. HAIL FELL FOR 2 MINTUES. |
| Feb 28, 3:37 PM CST | HAIL 1.25 | La Harpe, IL | |
| Feb 28, 3:40 PM CST | TSTM WND DMG | 1 N La Harpe, IL | 1 INCH BRANCH DOWN ALONG HIGHWAY 94. |
| Feb 28, 3:40 PM CST | HAIL 1 | 1 N La Harpe, IL | 3 TO 4 MILE LONG SWATH OF 1 INCH HAIL COVERING HIGHWAY 94. |
| Feb 28, 3:45 PM CST | HAIL 1.75 | 4 S Raritan, IL | AT LEAST GOLF BALL SIZE HAIL. REPORT WAS DELAYED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 2:57 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
636
WUUS53 KDVN 282104
SVRDVN
ILC067-071-109-IAC111-MOC045-282145-
/O.NEW.KDVN.SV.W.0001.170228T2104Z-170228T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
304 PM CST TUE FEB 28 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Hancock County in west central Illinois...Henderson County in west
central Illinois...McDonough County in west central Illinois...
Lee County in southeastern Iowa...Clark County in northeastern
Missouri...
* Until 345 PM CST
* At 303 PM CST, a severe thunderstorm was located over Keokuk,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Madison, Keokuk, Nauvoo, Hamilton, Warsaw, La Harpe, Dallas
City, Montrose, Terre Haute, Alexandria, Ferris, Colusa, Adrian,
Burnside, Niota, Disco, St. Francisville, Lomax, Elvaston and
Pontoosuc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
A tornado watch remains in effect until 1000 PM CST for west central
Illinois...southeastern Iowa...and northeastern Missouri.
LAT...LON 4046 9159 4063 9135 4072 9116 4070 9111
4072 9111 4070 9086 4064 9079 4061 9077
4029 9147
TIME...MOT...LOC 2103Z 240DEG 48KT 4043 9143
HAIL...1.25IN
WIND...60MPH
$$
UTTECH2 follow-up statements
629
WWUS53 KDVN 282119
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
319 PM CST TUE FEB 28 2017
MOC045-282127-
/O.CAN.KDVN.SV.W.0001.000000T0000Z-170228T2145Z/
Clark MO-
319 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR CLARK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CST for west central
Illinois...southeastern Iowa...and northeastern Missouri.
LAT...LON 4046 9154 4063 9135 4072 9116 4070 9111
4072 9111 4070 9086 4061 9077 4040 9132
TIME...MOT...LOC 2117Z 239DEG 46KT 4052 9122
$$
ILC067-071-109-IAC111-282145-
/O.CON.KDVN.SV.W.0001.000000T0000Z-170228T2145Z/
Hancock IL-Henderson IL-McDonough IL-Lee IA-
319 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR PORTIONS OF HANCOCK...HENDERSON...MCDONOUGH AND LEE COUNTIES...
At 317 PM CST, a severe thunderstorm was located over Adrian, or 8
miles northwest of Carthage, moving northeast at 55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Fort Madison, Keokuk, Nauvoo, Hamilton, La Harpe, Dallas City,
Montrose, Terre Haute, Ferris, Colusa, Adrian, Burnside, Niota,
Disco, Lomax, Pontoosuc, Keokuk Airport, Nauvoo State Park, Bluff
Park and Galland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
A tornado watch remains in effect until 1000 PM CST for west central
Illinois...southeastern Iowa...and northeastern Missouri.
LAT...LON 4046 9154 4063 9135 4072 9116 4070 9111
4072 9111 4070 9086 4061 9077 4040 9132
TIME...MOT...LOC 2117Z 239DEG 46KT 4052 9122
HAIL...1.50IN
WIND...60MPH
$$
UTTECH438
WWUS53 KDVN 282134
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
334 PM CST TUE FEB 28 2017
ILC067-071-109-IAC111-282145-
/O.CON.KDVN.SV.W.0001.000000T0000Z-170228T2145Z/
Hancock IL-Henderson IL-McDonough IL-Lee IA-
334 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR PORTIONS OF HANCOCK...HENDERSON...MCDONOUGH AND LEE COUNTIES...
At 333 PM CST, a severe thunderstorm was located over Terre Haute, or
14 miles southeast of Burlington, moving northeast at 55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Fort Madison, Nauvoo, La Harpe, Dallas City, Terre Haute, Colusa,
Adrian, Burnside, Disco, Niota, Lomax, Pontoosuc, Nauvoo State Park
and Bluff Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
A tornado watch remains in effect until 1000 PM CST for west central
Illinois...and southeastern Iowa.
LAT...LON 4054 9145 4063 9135 4072 9116 4070 9111
4072 9111 4070 9086 4061 9077 4049 9111
TIME...MOT...LOC 2133Z 240DEG 48KT 4063 9097
HAIL...1.50IN
WIND...60MPH
$$
UTTECHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 12:31 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Feb 28, 12:31 PM CST, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1231 PM CST Tue Feb 28 2017 ...Noon Hydrology Update... .SYNOPSIS... Issued at 345 AM CST Tue Feb 28 2017 A few thunderstorms have developed south of I-80 just north of a warm front. Otherwise, the main area of showers and a few storms extended from WI into western IN and into the MO Ozarks. 65 kt bulk shear was located in the Omaha area and southward into western MO with MUCAPE of 1000 J/KG into central MO and far sw IA. 3 am temperatures ranged from 37 at Independence to 55 at Keokuk. && .SHORT TERM...(Today and Tonight) ISSUED AT 345 AM CST Tue Feb 28 2017 Forecast focus on severe thunderstorm potential especially this afternoon and evening. Today: Scattered elevated thunderstorms should occur this morning along and north of a northward advancing warm front. There is the potential for these storms to be accompanied by hail around 1 inch and gusty winds. Late this morning and into the early afternoon there should be a brief lull in convection as the warm front lifts north of the dvn cwa. Partly sunny skies should allow for temperatures to push to record territory at some locations for the last day of February. Of the main climate sites Moline and Burlington seem to be the locations for breaking the record high for this date. Afternoon highs should range from the mid 50s at Independence the lower 70s in our far south. Convection mid afternoon through this evening: A couple of low pressure systems and strong cold front will push across the cwa. The HRRR and NAM 4km develop strong to severe convection across eastern IA and northern IL during this time. Bulk shear will be strong (60 kt) and SBCAPE will be around 1500 J/KG which will be sufficient for rotating updrafts (supercells) capable of large hail up to golf ball size. A squall line should rapidly form along the advancing cold front with damaging winds the primary threat. However, tornadoes are also possible embedded in the line especially where any breaks in the line occur. SPC has a slight risk of severe storms in our se cwa where the greater threat exists. Have mentioned severe in the grids for the area in the slight risk. Tonight: Severe storms this evening in our east and south will come to an end by midnight, if not sooner, as the cold front sweeps off to our east. Cold air wrapping back around the departing surface low should turn the rain over to snow late tonight in our far nw cwa, but no accumulation is expected. Minimum temperatures should range from the mid 30s at Independence to the lower 40s southeast. .LONG TERM...(Wednesday through Monday) ISSUED AT 345 AM CST Tue Feb 28 2017 he weather turns back to a more typical March fashion for the mid to late week periods. Wednesday will feature much cooler temperatures with rain or snow showers and blustery winds. Temperatures then remain in the 40s through Friday, before returning to the 50s and 60s over the weekend as the upper flow returns to a more zonal configuration. Wednesday: Low pressure becomes more organized as it departs over the Great Lakes ahead of the primary upper level shortwave. The NAM remains more bullish with a secondary impulse rotating into the area in the northwest cold air advection low level flow that follows, which results in heavier snow than other model consensus places over the northwest during the day. For now, will keep the forecast trended toward the less bullish non-NAM blends with rain or snow showers in the low level cyclonic flow under the secondary round of upper level forcing during the day, with resulting QPF as high as .15 along the highway 20 corridor and much lighter amounts to the south. Will have up to an inch of snow possible across the north, where falling snow will have to combat with warm ground temperatures and marginal 2 meter temperatures. High temperatures from the mid 30s north to mid 40s south may occur early in the afternoon. A rather active northwest flow follows with possible precipitation from embedded clipper-like systems Thursday and again late Friday. Highs in the upper 30s to upper 40s and lows mainly in the 20s will be close to early March normals. Much above normal temperatures return Saturday through Monday as warm air building under an upstream broad ridge aloft spreads eastward. Models are in poor agreement with synoptic systems toward day 7 and for now, following a blended approach, will have low confidence chances for rain from late Sunday through Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) ISSUED AT 1150 AM CST Tue Feb 28 2017 Low pressure system will bring a round of showers and thunderstorms this afternoon and evening. There is a risk for strong or severe storms at KMLI and KBRL. However, coverage is expected to remain scattered and storms may not congeal into a line until they are east of KMLI/KBRL. For ceilings, anticipate deteriorating conditions tonight behind the cold front. IFR most likely at KDBQ/KCID. Wrap around moisture Wednesday morning will change to snow at KDBQ/KCID. Minor accumulations are possible probably after 18Z/Wednesday at KDBQ. Uttech && .HYDROLOGY... Issued at 1220 PM CST Tue Feb 28 2017 Many area rivers continue to be on the rise due to recent rainfall locally, and routed water from upstream due to both rainfall and snow melt to the north. Additional rainfall amounts from this afternoon through tomorrow morning will range from around a quarter inch, to over three quarters of an inch. The higher amounts will occur under the thunderstorms and be localized. Taking this all into account and the routed water coming from upstream, with somewhat higher confidence have upgraded the river flood watches to warnings for the Mississippi sites at Rock Island, Muscatine, New Boston, and Keithsburg. Additionally, have upgraded Gladstone and Burlington to Major flood stage by early next week. These southern sites river levels become enhanced from flow input/contribution from the Iowa/Cedar Rivers. Have gone with a river flood watch for Fulton and IL City on the Mississippi with lower confidence that they may just reach flood stage or fall just short late in the coming weekend. As for the tributaries, confidence is high enough in the routed water from upstream along with some rainfall tonight, to upgrade the Wapsipinicon River near De Witt to a flood warning. Forecast has it falling just short of moderate flood stage later Thu night, and will have to watch trends of a possible higher crest getting into the moderate category. Rises near or above action stage still expected on portions of the Iowa and Cedar Rivers, with Conesville on the Cedar cresting now above flood stage. Projected rainfall through Wednesday morning may push both Joslin and Moline on the Rock River above action stage Fri into Sat. ..12.. && .CLIMATE... ISSUED AT 305 AM CST Tue Feb 28 2017 Record Highs for today February 28... Moline.........66 in 2016 Cedar Rapids...64 in 1932 Dubuque........62 in 1895 Burlington.....69 in 1932 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Sheets AVIATION...Uttech HYDROLOGY...12 CLIMATE...Haase
Hazardous weather outlook, Feb 28, 2:47 PM CST, 17 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 247 PM CST Tue Feb 28 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-012100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 247 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT This afternoon and evening, a strong cold front will sweep across the outlook area. Scattered severe storms are likely. The primary threats are hail around golfball size and damaging wind gusts around 70 mph. Isolated tornadoes are also possible. Severe weather is most favored from 3 pm to 10 pm. Storm speeds around 50 mph will leave little time to take shelter. Remain alert for later statements and warnings. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Snow showers are likely across east central Iowa and northwest Illinois Wednesday. Accumulations around an inch or two are possible along the highway 20 corridor. This will cause slick roads and brief periods of low visibility. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. RP Kinney
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 2:54 AM CST | Special Weather Statement | DVN | Louisa | 51 min |
| Feb 28, 10:16 AM CST | River Flood Warning | DVN | Clinton, Scott | 6 days |
| Feb 28, 10:39 AM CST | River Flood Warning | DVN | Muscatine, Scott | 6 days |
| Feb 28, 10:39 AM CST | River Flood Warning | DVN | Louisa, Muscatine | 7 days |
| Feb 28, 10:39 AM CST | River Flood Warning | DVN | Louisa | 9 days |
| Feb 28, 10:39 AM CST | River Flood Warning | DVN | Des Moines, Louisa | 10 days |
| Feb 28, 10:52 AM CST | River Flood Watch | DVN | Clinton | 8 days |
| Feb 28, 10:52 AM CST | River Flood Watch | DVN | Muscatine | 4 days |
| Feb 28, 3:26 PM CST | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Keokuk, Washington | 36 min |
| Feb 28, 3:28 PM CST | Tornado Warning | DVN | Clinton, Scott | 47 min |
| Feb 28, 3:44 PM CST | Severe Thunderstorm Warning | DVN | Lee | 46 min |
| Feb 28, 3:51 PM CST | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine | 39 min |
| Feb 28, 4:01 PM CST | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Scott | 59 min |
| Feb 28, 4:02 PM CST | Tornado Warning | DVN | Clinton | 22 min |
| Feb 28, 4:23 PM CST | Severe Thunderstorm Warning | DVN | Clinton | 67 min |
| Feb 28, 5:19 PM CST | Severe Thunderstorm Warning | DVN | Iowa, Keokuk, Washington | 26 min |
| Feb 28, 5:28 PM CST | Severe Thunderstorm Warning | DVN | Cedar, Johnson | 29 min |
| Feb 28, 5:44 PM CST | Severe Thunderstorm Warning | DVN | Johnson | 31 min |
| Feb 28, 3:54 PM CST | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 51 min |
| Feb 28, 4:10 PM CST | Severe Thunderstorm Warning | DVN | Bureau, Henry | 35 min |
| Feb 28, 4:42 PM CST | Tornado Warning | DVN | Bureau, Putnam | 14 min |
| Feb 28, 4:46 PM CST | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 44 min |
| Feb 28, 4:46 PM CST | Tornado Warning | DVN | Whiteside | 15 min |
| Feb 28, 4:47 PM CST | Tornado Warning | DVN | Putnam | 8 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.